TB as a complication of long term MTX use....

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Frayda
Regular Member


Date Joined Aug 2003
Total Posts : 248
   Posted 8/20/2005 6:17 AM (GMT -7)   
I am new to this board but a long time member of the breast cancer board. I have had RA for 25 years and have been under good control for the last ten years with a combo of MTX, Plaquenil and Bextra. I have had to intermittantly go off the MTX because of elevated liver enzymes. Several months ago I had to switch from Bextra to Daypro. Several weeks ago, during a "time out" from the MTX, I had an episode of coughing up blood . After CT scans, PET scans and bronchoscopy, I was diagnosed with an atypical tuberculosis called mycobacterium avium intercellular (MAI) which is a very rare form of TB, found in immunosupressed patients, usually with AIDS or cancer patients undergoing chemo. I have been collectively been treated by my rheumy, pulmonary and infectious disease docs and they agree that I probably developed this infection because of the long term use of MTX in addition to the presence of benign lung nodules which can occur from RA called rheumatoid nodules. I am now on a TB regimen that involves 3 antibiotics that I will be on for the next 12 to 18 months!
 
Now, here's my question: has anyone experienced this? I have never come across this before.  My rheumy says this is highly unusual! The obvious consequence is now my RA is flaring because I am off the MTX and Bextra.  My rheumy is concerned about switiching to other immunosupressant drugs. I am wondering what are my options? Before this TB complication, we had talked about Embrel because of my liver sensitivity to MTX. Now this may be out of the question. She will be consulting with the infectious disease doc and try to come up with a plan next week. Thanks for your help! Frayda

Sheila1366
Regular Member


Date Joined Aug 2005
Total Posts : 384
   Posted 8/20/2005 7:44 PM (GMT -7)   
I am so sorry for what you are going through.I have a friend on another message board that has just finished her treatment for TB.She is doing better but of course is still dealing with.I wish I could help you more.I do know my friend is doing well now.I am sure that the dr.'s will come up with a good plan for you and you will get better soon.

Sheila

Flopsie
Veteran Member


Date Joined Jun 2005
Total Posts : 1361
   Posted 8/20/2005 8:20 PM (GMT -7)   
Hello Frayda, just wanted to welcome you to the board. I do not have any experience with what you are going through, but I am sure some of our members will come along and share their story with you.

You have come to a very loving and supportive place, and we are glad to have you.
flopsie
Don't walk in front of me....I may not follow
Don't walk behind me....I may not lead
Walk beside me..and be my friend...
                                    Albert Carnus
 
and Lord, put your arm around my shoulder and your hand over my mouth
 
Help HealingWell.com continue to help others. Donate Today....http://www.healingwell.com/donate/
 
co-moderator for Arthritis and Anxiety/Panic
 

tuck
New Member


Date Joined Jul 2009
Total Posts : 1
   Posted 7/22/2009 10:52 AM (GMT -7)   
Hi Frayda: I just found out that I have the same thing and I never took any of the Meds. that you took. I just cough all the time and
finaly buged the doctor to go to a specialist and he sent me to Daborah they operated and took off two nogels , when they
cut them up they found I Had Mycobacterium Avium . Iam now on lots of Antibiotic. I don't know if you are still on here or are you
cured now?

Mrs arthur Itis
Regular Member


Date Joined Jul 2009
Total Posts : 41
   Posted 7/22/2009 12:58 PM (GMT -7)   
Hi Frayda
So sorry you are so poorly, I had problems with MXT and had to come off it and was put on Enbrel which is fantastic - BUT - one of the side effects of Enbrel is - guess what? TB. I have had tests for it quite recently but fortunately I am clear even though I have been on Enbrel for about six years. So, unfortunately i can't see Enbrel being an option for you, and I'm afraid i don't know much about the other antiTNF drugs.
Sorry to be bearer of bad tidings - but if it helps i am sending you loads of hugs <<<<<<<<<<<<<hugs>>>>>>>>>
Arthur
 ‘Whether the human and kindred animal races survive till the exhaustion or destruction of the globe … pain to all upon it, tongued or dumb, shall be kept down to a minimum by loving kindness.’
 
 
Conditions: polyarthritis , rheumatoid arthritis, osteoarthritis, ankylosing spondilitis, fibromyalgia, costochondritis, degenerative disc problems, occipital neuralgia, sjogren's syndrome, osteoporosis, detached retina, macular degeneration. Mobility problems, wheelchair user outsaide home
 


sjkly
Veteran Member


Date Joined Dec 2007
Total Posts : 2113
   Posted 7/27/2009 2:42 PM (GMT -7)   
TB is not a side effect of the medications.

If you have latent TB (have been exposed to the bacteria and it is hiding in your body but not making you sick) then suppressing your immune system may cause it to activate and make you ill.
If you are on immune suppressents and are exposed to TB you may not be able to fight the infection and so you get sick.

Mrs arthur Itis
Regular Member


Date Joined Jul 2009
Total Posts : 41
   Posted 7/27/2009 2:53 PM (GMT -7)   
Thanks sjkly
I didn't realise TB was not a side effect of Enbrel,I assumed it must be when my GP stressed the importance of testing for TB when on Enbrel and just assumed it must be a side effect.
Thanks for putting me straight,
Mrs Arthur Itis 
 At least the pain lets me know I'm alive!
 
 
Conditions: polyarthritis , rheumatoid arthritis, osteoarthritis, ankylosing spondilitis, fibromyalgia, costochondritis, degenerative disc problems, occipital neuralgia, sjogren's syndrome, osteoporosis, detached retina, macular degeneration. Mobility problems, wheelchair user outsaide home
 


ladywriter
Regular Member


Date Joined Jun 2009
Total Posts : 112
   Posted 7/27/2009 8:58 PM (GMT -7)   
sjkly, I'm currently on MTX and will be starting Remicade next week. I was tested last week for TB-an injection just under the skin that was checked 2 days later. Since I tested negative for TB, do you know if it's possible to develop it later on? That is, if I'm not exposed to it from an outside source? I know you're not a doctor, but you seem to know a bit about this. Thanks. ladywriter
Rheumatoid Arthritis, Chronic Pain, Chronic Major Depression, Generalized Anxiety Disorder, Schizoaffective Disorder, Recovered Alcoholic w/15 years Continuous Sobriety


golitho
Veteran Member


Date Joined Sep 2008
Total Posts : 1670
   Posted 7/27/2009 9:06 PM (GMT -7)   
Hi Fradya, Now I don't have TB but do get recurrent bouts of bronchitis plus two bouts of pneumonia so do have a lung weakness and I'm allowed to take my humira with antibiotics for bronchitis but not with pneumonia. It takes me longer to recover and I generally need to be on anti biotics for longer but I'm allowed to keep going with the RA meds. So I guess it will depend on your specialists talking and deciding whats best for you. I'm also put on prednisone when I'm not allowed humira because that helps with lungs and body but I don't like it. Hope that may help, golitho
New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, December 02, 2016 5:24 PM (GMT -7)
There are a total of 2,731,851 posts in 300,972 threads.
View Active Threads


Who's Online
This forum has 151131 registered members. Please welcome our newest member, veris.
299 Guest(s), 10 Registered Member(s) are currently online.  Details
mg004f, Tnmproject, F27, CompositionNotebook, AnxiousTexan, Xmaslover, Girlie, Mustard Seed, kcsmith72, Tim Tam


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer